Large-Vessel Vasculitis and Polymyalgia Rheumatica
A 74-year-old woman is referred urgently to your Abu Dhabi clinic with 3 weeks of new right temporal headache, scalp tenderness and pain in her jaw when chewing. This morning she had 10 minutes of blurred vision in the right eye, which has resolved. ESR is 98 mm/h, CRP 86 mg/L and platelets 520 x 10^9/L. She has type 2 diabetes with an HbA1c of 8.1%. Her doctor asks whether to wait for a biopsy. How would you manage her?
What the panel is testing: The panel is testing whether you treat suspected giant cell arteritis with visual symptoms as an emergency, use fast-track diagnosis correctly and limit glucocorticoid harm.
Show the answer outline
Knowledge: This is giant cell arteritis until proven otherwise, with cranial symptoms, jaw claudication, high inflammatory markers and a transient visual disturbance. Transient visual loss is a warning of anterior ischaemic optic neuropathy, which can cause permanent blindness within days and may affect the second eye. Treatment must start immediately and must not wait for a biopsy or ultrasound. Temporal artery ultrasound in a fast-track clinic, or biopsy, remains valid for at least a few days after glucocorticoids start. Tocilizumab reduces relapse and glucocorticoid exposure, which matters given her diabetes.
Management: I would start treatment today. Because she has visual symptoms, I would give intravenous methylprednisolone, for example 500 mg to 1 g daily for 3 days, then oral prednisolone 40 to 60 mg daily. I would arrange same-week ophthalmology review and a temporal and axillary artery ultrasound in the fast-track pathway, or a temporal artery biopsy if ultrasound is unavailable. I would monitor her glucose closely and adjust her diabetes treatment with her diabetes team. I would start bone protection, with calcium, vitamin D and a bisphosphonate after checking renal function and dental health. I would discuss tocilizumab early because of her diabetes. I would taper prednisolone gradually, guided by symptoms and markers. I would arrange imaging of the aorta at baseline or follow-up to detect large-vessel involvement.
Ethics and communication: I would explain the risk to her sight clearly, and why treatment cannot wait, so she can make an informed choice. I would discuss the side effects of long-term glucocorticoids and tocilizumab, including infection risk. She should not drive if she develops further visual symptoms, and I would document this advice.
Likely panel follow-up questions
- What does a halo sign on ultrasound mean, and how reliable is it?
- How would you manage a relapse when prednisolone reaches 10 mg?
- What are the risks of tocilizumab, and how would you monitor them?
- Would you add aspirin?
- How would you manage her if both eyes were affected?
Pitfalls in this case
- Waiting for biopsy or ultrasound before starting glucocorticoids
- Using a low starting dose of prednisolone
- Forgetting bone protection and glucose monitoring
- Not screening for large-vessel involvement
- Tapering too quickly and causing relapse
Reference: EULAR Recommendations for the Management of Large Vessel Vasculitis: 2023 Update; BSR Guideline on Diagnosis and Treatment of Giant Cell Arteritis, 2020